Pets.ca - Pet forum for dogs cats and humans 

-->

Sudden onset pancreatitis

frawlsco2
October 29th, 2006, 02:03 PM
Hi, I am writing in the hopes that I can help another dog owner. I am confused as to exactly why my 3 year old sheltie got so sick so fast. Her name was Oreo. She would have turned 3 this week. About 6 months ago she had small pink patches on her nose. I took her to the vet. They did tests and told me it was Lupus. They began steroids. She vomited and they reduced the dose. Again sick so they reduced it, etc. She was on 5 mg every other day for about 3 months now. About 1 month ago she was throwing up green stuff and couldnt eat. We took her in and they said she was dehydrated . Gave her fluid IV and she was fine in 24 hours (NPO). On Weds she started again- same thing green throw up and wouldnt eat. This time just lying down. I took her to vet she had fever and her belly hurt. They admitted her for tests IV treatment, etc. Called me that afternoon and said she had acute Pancreatitis. Over the past month she had blown up as well. Gained allot of weight and had no energy- but, she was on steroids. Anyway, they were going to let us take her home in a cage and continue IV with daily vet visits. Yesterday they called with awful news. They told us she took a turn for the wordt and was dying. Her body was shutting down and she was given pain medicine that rendered her sleeping. They told us she would not wake up. I saw her chart (when we visited her) her biliruben was high, triglycerides, lipids, etc. Everything was high or low. Nothing was normal. I have been reading on it and they say steroids can cause this. Does anyone out there have a similiar situation? Could the Lupus have caused it all? Also, my other 2 dogs are very depressed. Do you think I should bring them to the vet for antidepression meds or just let them greive. Anyway, if your dog is on steroids and throws up make sure you get to the vet ASAP and ask them about Pancreatitis. It was an awful way for our baby to die.

OntarioGreys
October 29th, 2006, 07:15 PM
I am very sorry, and my condolences, I too have a girl with Lupus diagnosed a couple years ago :grouphug:

The are 2 forms of Lupus your girl probably had the SLE form
http://www.rr-oona.com/DLE/AI-SLE-eng.html

DLE usually only affect the skin on the head and is the milder form.

It is a crappy disease :( , in the past I have lost another dog to a different form of autoimmune disease called Pemphigus at age 6 1/2 after being 3 years on prednisone he had went downhill very fast.

Steriods are often used to control the symptoms but they themself have serious side effects and bloodwork should be done regularily to see if it affecting organs sadly there really is not much as far as alternative treatment. It does cause them to drink more and gives them a bloated look

With Maya I am trying to avoid the use of steriod for as long as possible since she had just turned 2 years old when diagnosed the vet in the US that are focusing a lot on greyhounds are recommending this as a first course of treatment rather than using steriods

So I am going this route

Tacrolimus (Protopic 0.1%, Topical 0.1%)
Tacrolimus is a fairly new, nonsteroidal topical immunomodulator that has been used successfully in DLE. Tacrolimus ointment is premarily used in humans for severe atopic eczema. Tacrolimus doesn't seem to cause side effects like cortisone , eg. epidermal atrophy. In addition, tacrolimus doesn't cause TACHYPHYLAXIS, therefore its potency doesn’t reduce even in a long-term use.

Tetracycline & niacinamide (antibiotic & vitamin B3)
A combination of tetracycline and niacinamide has been helpful in mild to moderate cases.

Vitamin E and Omega 3 & 6 fatty acids
Megadoses of oral Vitamin E (200-800 IU/daily) supplementation have proven to be beneficial as well especially when used in combination with other medication, although it does have a 1-2 month lag phase.
High doses of essential fatty acids may be helpful in some cases.
Topical ointments with vitamin E or fatty acids may also be used.


, there may come a time when I have no choice but to give steriods orally but I am trying to postpone as long as possible, she is 5 now it is not 100% controlled but neither was Buddy's symptoms on the prednisone and as he aged with the flare up his skin got alot got worse and she is doing a whole lot better 3 years after diagnosis physically than Buddy was,


Sadly there is an inheritance factor, there is a chance her son or other offspring she produced will also have, or pass it down to their offspring so none of them should be bred.

I pray you do not have to go thru this again with the little one. but if you should talk to the vet about this alternative treatment it does not have the major side effects prednisone does

frawlsco2
October 29th, 2006, 07:46 PM
Thank You for your kind thoughts. If I should have this problem with her baby I will look into your alternative treatment.

Kristin7
October 30th, 2006, 01:01 PM
I'm so sorry to hear about your dog and can totally understand. I also lost a dog to pancreatitis about 3 years ago. It seemed to have been brought on by an incontinence medication she had just started taking (don't recall, this could have been a steroid, but I don't think so), and was further complicated by her kidney disease. The whole thing was heartbreaking... The medication caused her to have high blood pressure also, and she never recovered in spite of the intensive care she received. The symptoms of pancreatitis came on very fast and she only lasted about a week after she started taking the medication - watch for lethargy and vomiting and get your pet to an ER vet as fast as possible if you suspect pancreatitis! You have my utmost sympathies.